North Carolina, 2017

Damaging Winds in North Carolina, May 28, 2017

May 28, 2017 · NWS ILM · 3 events in 1 county or zone

A weak trough was positioned west of the area. Strong heating and an approaching mid-level shortwave trough eroded a cap and allowed organized thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A weak trough was positioned west of the area. Strong heating and an approaching mid-level shortwave trough eroded a cap and allowed organized thunderstorms to develop. These thunderstorms were able to feed on substantial instability and mature to strong to severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 28, 2:09 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, May 28, 2:09 PM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
309 PM EDT Sun May 28 2017

.SYNOPSIS...
A cold front will enter the area and stall through early next
week. Scattered showers and thunderstorms will still be around
during the latter part of the week as weak upper level
disturbances continue to pass overhead.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 300 PM Sunday...A west to subtle southwest flow will continue
at the mid levels through the period. A very broad front extends
across the Mississippi Valley well to the west. For our area
there appears to be two decent chances of convection, the first
coming this afternoon and evening with similar timing Monday.

Currently convective debris from last night's convection is exiting
off the coast and a decent cumulus field is developing in its wake
matching up well with convective inhibition has finally eroded from
a 100mb Mixed Layer perspective. This trend should continue and
showers and thunderstorms should begin in the next few hours. The
GFS shows a smattering of convection this afternoon with a little
more enhancement/organization around 00 UTC. The high resolution CAM
guidance is showing a similar scenario albeit with more of a delay
in timing. I have increased the pops slightly for the next six hours
or so due to these trends. If and moreso when things get going,
severe potential is fair game with strong winds and hail the primary
threats. For the overnight hours beyond 03 UTC, things should be
quiet persisting well into Monday morning.

For Monday afternoon, residual Piedmont troughing and very similar
thermal parameters will offer up more chances of convection.
Guidance pops from the MAV aren't as high as this afternoon and
evening but may trend up in time which can be the nature in the warm
season regarding convection. SPC has most of the area in a slight
risk for Monday.

Thermal profiles show temperatures should be a little warmer Monday
afternoon as does the official forecast. Overnight lows tonight will
remain mostly in the 70s with maybe an upper 60 or two well
inland.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...With a boundary stalled over the area and some
mid level energy still present Monday night may see a continuation
of the afternoons' convective activity. This is especially
suggesting by the 12Z WRF which shows a very agressive, possibly
feedback-contaminated convective signal over mainly SC zones.
Tuesday morning should offer a bit of a break in radar activity
though not necessarily a rain-free period. With a little heating and
the front still in the area Tuesday afternoon should once again see
at least scattered coverage of thunderstorms. Coverage will wane to
isolated or perhaps none at all later Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 PM Sunday...GFS/ECMWF in agreement on the evolving H5
pattern in slowly migrating a broad but low amplitude trough
eastward across the Great lakes and Ohio valley then into
New England and SE Canada this period, while holding an upper
ridge of varying amplitude over Florida and the Bahamas. This
will allow a series of weak fronts and upper disturbances to
move to our coasts, offering daily chances of thunderstorms.
Late May/early June heating coupled with PWATS values between
1.50-1.80", and numerous surface boundaries, will support
convection much of the extended forecast period. Next weekend
potentially could turn wet, as enhancement of column moisture is
drawn from the Gulf of Mexico by low pressure over Texas on
Saturday, tracking to the Ohio Valley during Sunday. With the
abundance of clouds, daytime temperatures will run near normal
for the season, middle to upper 80s, but above average minimum
temperatures in the upper 60s to low 70s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 18Z...Expect mostly VFR conditions through the period.
There will be an increase in showers and thunderstorms this
afternoon and evening but the confidence level does not warrant
any prevailing flight restrictions. There should be enough
debris cloudiness and wind to prevent any significant fog
outbreak after Monday morning.

Extended Outlook...MVFR/IFR conditions are possible in showers
and thunderstorms Monday Night through Tuesday. More typical
summertime scattered showers and thunderstorms are possible
Wednesday and Thursday.

&&

.MARINE...
NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 300 PM Sunday...Bermuda High pressure will keep a
southwest flow in place over the waters through the period.
Speeds will be mostly in a range of 10-15 knots with the
exception of a few hours this afternoon when stronger low level
jetting warrants a few hours of 15- 20. Speeds will relax a
little Monday. Significant seas will be 2-4 feet with the four
footers mostly confined to the next few hours coinciding with
the slightly stronger winds.

SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Cold front should be stalled over land,
keeping marine flow out of the SW. Solutions that push the front
farther and lead to veered flow currently not favored though
impossible to rule out. This boundary will tend to remain quite
stationary through the period keeping a fairly light southwesterly
flow across the waters. The proximity of the boundary paired with
the poorly defined nature of the Atlantic high will keep wind waves
minimal and preclude any swell energy for an overall wave forecast
of just 2 ft.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 300 PM Sunday...Near typical summer-like marine
conditions this period as SW winds prevail with 2-3 foot seas.
High pressure will remain centered just to the SE and E of
Bermuda, and weak troughing inland should maintain SW wind flow
Wed to Fri. The sea spectrum will be comprised of S-SSW waves
1-2 feet every 5 seconds and ESE waves 1-2 feet every 8 seconds.
TSTMS will be active this period, moving generally from land to
the coastal waters, and some may be strong from afternoon
heating. Getting a radar update before heading out may be in the
best interest of safely this period as we transition into a
more active lightning and TSTM wind gust season.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MBB
NEAR TERM...SHK
SHORT TERM...MBB
LONG TERM...MJC
AVIATION...SHK
Hazardous weather outlook, May 28, 2:36 PM EST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
336 PM EDT Sun May 28 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-291945-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
336 PM EDT Sun May 28 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-291945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
336 PM EDT Sun May 28 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms may reach severe levels Monday and Tuesday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 28, 5:22 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wilmington NC
622 PM EDT SUN MAY 28 2017

NCZ087-099-SCZ024-033-282300-
Robeson NC-Columbus NC-Marion SC-Dillon SC-
622 PM EDT SUN MAY 28 2017

...SPECIAL WEATHER STATEMENT...

At 622 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fork, or 7 miles southeast of Dillon, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dillon, Fair Bluff, Lake View, Boardman, Fork, Zion, Cherry Grove,
Barnesville, Floydale, Smithboro, Kemper, Nichols and Marietta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3447 7895 3420 7894 3420 7896 3430 7907
      3429 7908 3429 7909 3428 7909 3428 7910
      3426 7913 3423 7913 3423 7914 3422 7914
      3424 7936 3442 7936
TIME...MOT...LOC 2222Z 268DEG 21KT 3434 7927

MBB

The radar

The Wilmington radar (KLTX), 52 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbus

When
May 28, 5:55 PM EST to 5:56 PM EST
Where
Columbus County, 2.94 mi W of Ward Station
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.264, -78.881

A tree was reported down across the intersection of Hayes Rd. and Tuton Rd.

Thunderstorm Wind, Columbus

When
May 28, 6:40 PM EST to 6:41 PM EST
Where
Columbus County, 0.24 mi SE of Old Dock to 0.33 mi SSE of Old Dock
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.168, -78.597

Trees and power lines were reported down near the intersection of Dock Rd. and New Britton Highway.

Thunderstorm Wind, Columbus

When
May 28, 8:00 PM EST to 8:01 PM EST
Where
Columbus County, 0.76 mi SE of Tabor City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.143, -78.870

Power lines were reported down across Pireway Rd. Power outages were reported in Tabor City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702261, 702263, 702262.